Alert archive / Oregon / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Medford, OR

July 31, 2013Douglas County, Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jul 31, 2013, 6:57 PM PDT for Douglas County, Klamath County, Oregon. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2013, 6:57 PM PDT (01:57 UTC)
Expired
Jul 31, 2013, 8:00 PM PDT
In force
63 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

Counties Douglas County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 159 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:30 PM PDTHAIL 12 Ne Crescent Lake, ORQUARTER-SIZE HAIL FELL IN THUNDERSTORM HAIL DURATION 15 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS56 KMFR 010157
SVRMFR
ORC019-035-010300-
/O.NEW.KMFR.SV.W.0009.130801T0157Z-130801T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
657 PM PDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON...
  EXTREME EAST CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON...

* UNTIL 800 PM PDT

* AT 655 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DIGIT POINT CAMPGROUND AT MILLER LAKE...OR 21 MILES NORTHEAST OF
  CRATER LAKE...AND MOVING NORTH AT 15 MPH. A LINE OF DEVELOPING     
  STORMS EXTENDS NORTH TO NEAR WILLAMETTE PASS AS WELL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODELL
  LAKE...CRESCENT LAKE...WILLAMETTE PASS...HIGHWAY 58 WILLAMETTE PASS
  AND WILLAMETTE PASS SNOW PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING.
PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4315 12188 4315 12203 4348 12215 4354 12215
      4358 12210 4362 12202 4362 12176
TIME...MOT...LOC 0157Z 170DEG 12KT 4319 12197

$$

WRIGHT
3 follow-up statements
690 
WWUS56 KMFR 010221
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
721 PM PDT WED JUL 31 2013

ORC019-035-010300-
/O.CON.KMFR.SV.W.0009.000000T0000Z-130801T0300Z/
DOUGLAS OR-KLAMATH OR-
721 PM PDT WED JUL 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR NORTH CENTRAL KLAMATH AND EXTREME EAST CENTRAL DOUGLAS
COUNTIES...

AT 717 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF CRESCENT LAKE...OR 34 MILES SOUTHEAST OF
OAKRIDGE...MOVING NORTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODELL
LAKE AND HIGHWAY 58 WILLAMETTE PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CRESCENT LAKE OR ODELL LAKE...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 4322 12186 4322 12206 4348 12215 4354 12215
      4358 12210 4362 12202 4362 12176
TIME...MOT...LOC 0218Z 185DEG 13KT 4343 12196

$$

WRIGHT
249 
WWUS56 KMFR 010238
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
738 PM PDT WED JUL 31 2013

ORC019-035-010300-
/O.CON.KMFR.SV.W.0009.000000T0000Z-130801T0300Z/
DOUGLAS OR-KLAMATH OR-
738 PM PDT WED JUL 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR NORTH CENTRAL KLAMATH AND EXTREME EAST CENTRAL DOUGLAS
COUNTIES...

AT 734 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR CRESCENT LAKE...OR 30 MILES SOUTHEAST OF
OAKRIDGE...MOVING NORTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODELL
LAKE AND HIGHWAY 58 WILLAMETTE PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CRESCENT LAKE OR ODELL LAKE...GET OUT OF THE WATER AND 
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE 
OUT 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 4334 12183 4334 12210 4348 12215 4354 12215
      4358 12210 4362 12202 4362 12176
TIME...MOT...LOC 0236Z 180DEG 19KT 4353 12196

$$

WRIGHT
156 
WWUS56 KMFR 010255
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
755 PM PDT WED JUL 31 2013

ORC019-035-010303-
/O.EXP.KMFR.SV.W.0009.000000T0000Z-130801T0300Z/
DOUGLAS OR-KLAMATH OR-
755 PM PDT WED JUL 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KLAMATH AND
EXTREME EAST CENTRAL DOUGLAS COUNTIES WILL EXPIRE AT 800 PM PDT...

THE SEVERE THUNDERSTORM HAS NOW MOVED OUT OF THE AREA. A WEAKER 
THUNDERSTORM REMAINS IN THE AREA SO LIGHTNING AND GUSTY WINDS ARE 
STILL POSSIBLE OVER THE NEXT HALF HOUR.

LAT...LON 4334 12183 4334 12210 4348 12215 4354 12215
      4358 12210 4362 12202 4362 12176
TIME...MOT...LOC 0253Z 180DEG 19KT 4362 12196

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM PDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
300 PM PDT WED JUL 31 2013

.SHORT TERM...ANOTHER SHORTWAVE MOVING INTO THE AREA AHEAD OF A
LOW OFFSHORE IS BRINGING MOISTURE AND ENERGY INTO THE CWA.
THUNDERSTORMS ARE DEVELOPING OVER THE CASCADES AND JUST TO THE
EAST IN OREGON. BASED ON THE MODEL FORECASTS EXPECT THUNDERSTORMS
TO DEVELOP AS FAR SOUTH AS SISKIYOU COUNTY. OTHERWISE THE MAIN
THREAT IS FROM JUST WEST OF THE SOUTHERN OREGON CASCADES AND EASTWARD
INTO KLAMATH AND NORTHERN LAKE COUNTY. CONVECTIVE ACTIVITY WILL
CONTINUE INTO THE EVENING AND MAY BECOME MORE ISOLATED OVERNIGHT.

ON THURSDAY AS THE UPPER LOW MOVES INLAND EXPECT AN INCREASE IN
THUNDERSTORM ACTIVITY AS EARLY AS THE LATE MORNING AND CONTINUING
INTO THE AFTERNOON FOR LOCATIONS FROM THE SOUTHERN OREGON CASCADES
EAST INTO KLAMATH AND LAKE COUNTIES. THUNDERSTORM ACTIVITY IS
EXPECTED TO BE MORE FOCUSED OVER NORTHEAST PORTIONS OF THE CWA
THAN TODAY AND WILL GRADUALLY SHIFT EAST LATE IN THE AFTERNOON
INTO THE EVENING.

TODAY AND INTO THIS EVENING THE NAM IS SHOWING SURFACE BASED CAPE
OF 500 TO 1500 NEAR THE SOUTHERN OREGON CASCADES. THE GFS SHOWS
SIMILAR BUT SLIGHTLY LOWER VALUES OF CAPE. LIFTED INDICES ARE
FORECAST IN THE -2 TO -6 RANGE. ALSO AN UPPER LEVEL JET IS LOCATED
OVER NORTHERN CALIFORNIA AND EAST OF THE CASCADES. FINALLY MID
LEVEL LAPSE RATES ARE STEEP. THESE FEATURES ARE EXPECTED TO ALLOW
A POTENTIAL FOR STRONG THUNDERSTORMS TO DEVELOP, ESPECIALLY ALONG THE
SOUTHERN OREGON CASCADES AND TO THE EAST. GIVEN THE STEEP LAPSE
RATES AND DRIER AIR MASS UNDER THE STORMS, STRONG GUSTY WINDS AS
WELL AS HAIL ARE POSSIBLE THROUGH THIS EVENING.

ON THURSDAY THE UPPER JET SHIFTS EASTWARD BUT SURFACE BASED CAPE
 REMAIN MODERATE. THE NAM CONTINUES TO SHOW VALUES OF 500 TO 1200
EAST OF THE CASCADES. LIFTED INDICES REMAIN NEGATIVE AROUND -2 TO
-6. MID LEVEL LAPSE RATES HOWEVER ARE NOT QUITE AS STEEP EXCEPT
FOR OVER PORTIONS OF LAKE COUNTY. SO OVERALL EXPECT A DECREASED
CHANCE FOR STRONG THUNDERSTORMS.

ADDITIONALLY TONIGHT INTO THURSDAY EXPECT A MARINE PUSH INTO
WESTERN VALLEYS IN SOUTHERN OREGON. TEMPERATURES WILL ALSO BE
COOLER ON THURSDAY. THE COOLER WEATHER CONTINUES INTO FRIDAY AS
THE UPPER LOW REMAINS OVER THE AREA. EXPECT DRY CONDITIONS ON
FRIDAY OVER THE CWA WITH THUNDERSTORM ACTIVITY FORECAST TO REMAIN
NORTHEAST OF THE AREA.

AIR QUALITY WILL REMAIN AN ISSUE FOR SOME TIME WITH SMOKE
EXPECTED FOR MUCH OF THE SOUTHERN PORTION OF THE CWA, ESPECIALLY
INTO VALLEYS IN SOUTHWEST OREGON AND INTO SISKIYOU COUNTY AND
KLAMATH FALLS. FRIDAY INTO SATURDAY AN OFFSHORE WIND IS EXPECTED
WHICH MAY ALLOW BRING AREAS OF SMOKE TO THE CURRY COAST AS WELL.

.LONG TERM...SATURDAY THROUGH EARLY NEXT WEEK...A WEAK UPPER
TROUGH REMAINS ALONG THE OREGON AND NORTHERN CALIFORNIA COAST OVER
THE WEEKEND AND MAY BRING A WEAK UPPER LOW INTO THE COAST EARLY
NEXT WEEK. EXPECT TEMPERATURES TO WARM AGAIN THIS WEEKEND INTO
EARLY NEXT WEEK. ALSO THE UPPER LOW MAY BRING A SLIGHT CHANCE FOR
THUNDERSTORMS THIS WEEKEND INTO EARLY NEXT WEEK, ESPECIALLY FROM
SISKIYOU COUNTY NORTH INTO THE SOUTHERN OREGON CASCADES AND JUST
EAST.

&&

.AVIATION...WILDFIRES BURNING IN DOUGLAS AND JOSEPHINE COUNTIES WILL CONTINUE TO
PRODUCE PLENTY OF SMOKE ACROSS SOUTHWEST OREGON AND NORTHERN
CALIFORNIA. THIS SMOKE WILL CAUSE MOUNTAIN OBSCURATIONS AND REDUCE
VISIBILITIES AT LOWER ELEVATIONS...EVEN DOWN TO IFR AT TIMES.

BY LATE THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL BE POSSIBLE
NEAR AND EAST OF THE CASCADES...ESPECIALLY AROUND CRATER LAKE AND
EAST OF THE CASCADES NORTH OF KLAMATH FALLS AND LAKEVIEW.

ELSEWHERE...AWAY FROM THE FIRES...EXPECT VFR...BUT MARINE STRATUS
WILL MAKE A STRONGER PUSH INLAND TONIGHT AND WILL BRING MVFR/IFR
CIGS AND PATCHY FOG TO COASTAL AREAS AND THE UMPQUA BASIN SPREADING
INTO THE ROGUE VALLEY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 3 PM PDT THURSDAY FOR ORZ023-026.
     RED FLAG WARNING UNTIL 11 PM PDT THURSDAY FOR ORZ028-029-031.
     RED FLAG WARNING UNTIL 11 PM PDT THURSDAY FOR ORZ025-027.
     RED FLAG WARNING UNTIL 11 PM PDT THURSDAY FOR ORZ030.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

CC

In the hours before

Local storm report, Jul 31, 4:37 PM PDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
437 PM PDT WED JUL 31 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 SW CHILOQUIN          42.54N 121.92W
07/31/2013  M0.25 INCH       KLAMATH            OR   TRAINED SPOTTER

            RAINING HARD WITH SMALL HAIL ON THE DECK,
            BUT COULD NOT REACH GAUGE. HAIL DURATION 15
            MINUTES OBSERVER LOCATION E SHORE OF AGENCY
            LAKE

&&

IRIS SYSTEM
Special weather statement, Jul 31, 4:42 PM PDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
442 PM PDT WED JUL 31 2013

ORZ027>031-010030-
CENTRAL AND EASTERN LAKE COUNTY OR-KLAMATH BASIN OR-NORTHERN AND
EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-SISKIYOU MOUNTAINS
AND SOUTHERN OREGON CASCADES OR-SOUTH CENTRAL OREGON CASCADES OR-
442 PM PDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE AND CENTRAL
KLAMATH COUNTIES UNTIL 530 PM PDT...

AT 426 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM JUST NORTH OF KLAMATH FALLS TO
AROUND CHEMULT. AT 426 PM PDT...THE STRONGEST STORM WAS LOCATED NEAR
CHILOQUIN. THE STORMS ARE MOVING TOWARD THE NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN. STORMS WILL CONTINUE TO PULSE UP AND DIMINISH IN THIS
AREA THROUGH THE EVENING.

AREAS AFFECTED BY THIS STORM INCLUDE...KLAMATH FALLS...MODOC
POINT...CHILOQUIN...AND CHEMULT.

MOTORISTS ARE URGED TO USE CAUTION AS THESE STORMS WILL REDUCE
VISIBILITY AND STRONG...SHIFTING WINDS MAY AFFECT HIGH PROFILE
VEHICLES. PERSONS VENTURING OUTDOORS SHOULD TAKE COVER FROM STRONG
WINDS AND HAIL. ALSO...LIGHTNING CAN STRIKE WELL OUTSIDE THE CELL
THAT PRODUCES IT.

LAT...LON 4291 12080 4215 12170 4215 12210 4305 12202
      4362 12186 4362 12077
TIME...MOT...LOC 2334Z 180DEG 0KT 4252 12210

WRIGHT
Local storm report, Jul 31, 5:41 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
541 PM PDT WED JUL 31 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             CHEMULT                 43.22N 121.78W
07/31/2013  E0.75 INCH       KLAMATH            OR   PUBLIC

            HEAVY RAIN RUNNING DOWN THE STREET. LOTS OF
            LIGHTNING. 10 MPH WIND. REPORT FROM DAWSON
            HOUSE LODGE IN CHEMULT.

&&

IRIS SYSTEM
Local storm report, Jul 31, 6:34 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
634 PM PDT WED JUL 31 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HEAVY RAIN       CHEMULT                 43.22N 121.78W
07/31/2013  UNAN INCH        KLAMATH            OR   PUBLIC

            HEAVY RAIN WITH LOTS OF THUNDER AND
            LIGHTNING. WIND ABOUT 10 MPH. NO HAIL.

&&

IRIS SYSTEM

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:29 PM PDTSevere Thunderstorm WarningMFRKlamath46 min
Jul 31, 6:07 PM PDTSevere Thunderstorm WarningMFRKlamath53 min
Aug 1, 3:14 AM PDTRed Flag WarningMFRDouglas, Jackson, Klamath, Lake, Lane17 hr
Aug 1, 2:07 PM PDTSmall Craft Advisory for WindsMFR4 days
Aug 1, 2:07 PM PDTSmall Craft Advisory for Hazardous SeasMFR4 days

Nearby

Severe Thunderstorm Warnings in Oregon, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.